Our question this week was:
We have a small puppy (Molly) that is half dachshund and Chihuahua. She grabbed a diabetes pill of mine (Glipizide 5MG) and chewed it up… I was able to pull about half of the pill from her mouth but she swallowed the rest… will this hurt Molly?
Glipizide is common medication used to treat diabetes in people. If your dog got half a pill – that might be enough to cause symptoms of low blood sugar (hypoglycemia) depending on what your dog weights.
Signs of low blood sugar may include lethargy, weakness, stumbling, acting very tried or inappropriate. Severe signs of a low blood sugar can include seizures and coma.
I'd recommend you call your local veterinarian or emergency clinic immediately for their recommendation. Know the weight of your dog when you call, the amount of medication Molly got and what time she got it.
For my clients, if I know they just got the medications and I am worried about signs of toxicity for this particular type of medication, I may ask them to induce vomiting at home. This is only effective if done within the first hour or so of ingestion (while the medication is still in the stomach). I'll recommend for them to give their dog three percent hydrogen peroxide to induce vomiting at a dose of approximately one teaspoon per 10 pounds of body weight.
If it has been longer than an hour, depending on the amount ingested and the size of the dog, I may recommend that they come in to our hospital for evaluation and monitoring (blood glucose checks and possibly treatment with intravenous dextrose). If the dose seems low and toxicity is unlikely, I may recommend close monitoring at home and frequent small meals at home to help keep the blood glucose level up until the medication be eliminated from their bodies.
If you notice any signs of low blood glucose, your pet should be evaluated immediately.
Best of luck!
To read most recent questions Click here!
**Click here to see the full list of Ask Dr. Debra Questions and Answers!*